The Lupus Forum banner
1 - 12 of 12 Posts

·
JellyJazz
Joined
·
172 Posts
Discussion Starter · #1 ·
I know somebody has posted about Predisone below me but am not sure if these drugs are the same thing?

I had a "blast" of steroids starting on 30mg a day dropping by 5mg each week - i'm now on 15mg a day. Apart from feeling a bit teary randomly i seem to have got on with steroids fine but my rheumy talked about the possiblity of me having to take another drug to make it easier for me to come off the steroids.

Has anyone come off steroids easily/simply no problems?
Thanks!
 

·
Registered
Joined
·
14,661 Posts
Hello :)
Prednisone is a metabolic precursor of Prednisolone and is converted into Prednisolone by the liver. So Prednisolone is easier on the liver. For some reason it seems to be more often used in the UK than in the USA, but anyway the same considerations apply to coming off it, as far as I know. What other meds are you on ?

:)
Clare
 

·
Registered
Joined
·
4,444 Posts
The longer you've been on prednisone, the more difficult it can be to get off the drug. This is a general rule. Also, the higher the dose your body is used to the harder it can be to get off prednisone easily.

I've been on prednisone for 5+ months and was able to get off it without too much difficulty by weaning down 1mg every 2-4 weeks for the last few months & doing alternate day dosing as well towards the very end of that time.

I presume you've been on it for 3 weeks now, so you will need to follow your doctors advise regarding weaning from this drug. After a few weeks on the drug your body fails to produce it's own version & this is why you must wean off it somewhat slowly.
 

·
Registered
Joined
·
376 Posts
I just had an unpleasant (and still am actually) experience reducing prednisone. I got down to 8 mg and then I got pericarditis. I had to go back up to a high dosage (80 mg) which in the end didn't work for me. Then I ended up with severe knee pain and have been laid up almost 2 months now. But I should say that for some reason I am extremely sensitive to prednisone. For example, I got diabetes from it. I had been on it for 2 1/2 years.

On the other hand, my sister was on prednisone for 35 years with out issue. She did have a bit of thinning of the bones, but was able to build it back up by going to Curves. When she was down to the last 10 mg, she could only reduce it by 1 mg a month. That's what I was doing as well; it just caught up with me. I'm down to 20 mg again and waiting for instructions on how to proceed from here.

I like to think that my case is the exception, although I know the last 5 or 10 mg is the hardest to break.

Good luck.

Nutty
 

·
Administrator
Joined
·
10,193 Posts
Hi Jellyjazz,

When I have been on a short burst I usually don't have much trouble. I do get some mood swings and tiredness but my body adjusts in a few days. Coming down after long term usage is a problem for me. I have to wean off the last 10 mgs. very slowly.

Good luck,
Lazylegs
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter · #6 ·
Thanks for the replies.

The other drugs i'm on now are Omeprazole for my tummy and Plaquenil.

I've been on the steroids for 3 weeks so far. They have a drug at the ready for me to switch too if i find it hard to come off them. I'm hoping it'll be a smooth ride. Fingers crossed!

When people get to the 10mg/5mg stage-what do they experience? I really hope i'm not gonna flare back up:worried:
 

·
Administrator
Joined
·
10,193 Posts
Hi,

Everybody is different. In my case it is like the beginning of a flare. There is joint pain, fever and increased fatigue. When I have gone down slow enough it will pass in a few days with rest. My doctor keeps me on that dosage for a short time before dropping the dosage again.

Good luck,
Lazylegs
 

·
Registered
Joined
·
406 Posts
Hi,

I have been weaning down my dose over the past 9 months - I was on 20mg at xmas and was coping well on the 5mg I'd managed to get down to. I reduced to 4.5mg 2 weeks ago and boy do I know it! I feel like I've been hit by a bus! Everything hurts/aches and I'm not sleeping too well. My breathing is shot to pieces but I'm hoping that after the weekend it'll calm back down. For myself, I noticed that the general rule of thumb is that I have to reduce very slowly (0.5mg), I get these pains for about 2 weeks then once they subside, I wait at least a month before trying to reduce any further. But that's just me...

Amanda
 

·
Registered
Joined
·
2,404 Posts
I just get ill below 7.5 magms. I have weaned right down to 4 or 5 mgms several times but despite taking methotrexate which should enhance the steroid action I just get ill every time I reduce.
Very Good luck,
lola x
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter · #10 ·
Thanks for replies- Lupus is so individual!

I'm currently on 10mg and doing really well! So i'm being really careful-lots of pacing and rest and i've also got hydro underway too. Praying i can get right off them soon!
 

·
Registered
Joined
·
4,968 Posts
Jellyjazz,

If you wean off slowly you should not have any problems.

Anytime I was on prednisone I came off it pretty easily by weaning slowly.

Just follow your doctors instructions and you should be ok.

Hope hydro works.:wink2:
 

·
JellyJazz
Joined
·
172 Posts
Discussion Starter · #12 ·
Oh! Your the first person i've heard from who has said something positive about coming off pred!! I'm on 5mg and seem to be ok. I see rheumy on Thurs and my last tablet is the Friday. Fingers crossed!

Hydro is good....can be a little boring but it definatly wears you out! So i think its working ok! I have a few more sessions then i move onto physio. It all seems never ending but hopefully soon i will slip back into some kind of normality.
 
1 - 12 of 12 Posts
Top